Was it Late? Was it necessary? New BC

Any questions or discussions that you ONLY want to discuss with our staff or volunteers.
(Users: please do not reply to other users here.)
TownHall
not a newbie
Posts: 27
Joined: Sun Jan 07, 2018 11:58 am
Age: 22
Awesomeness Quotient: My kindness
Primary language: English
Preferred pronouns: She
Sexual identity and orientation: Heterosexual
Location: Gainesville Ga

Was it Late? Was it necessary? New BC

Unread post by TownHall »

Hey Scarleteen, So last Tuesday (5/26) I was supposed to start my new pill pack. Instead, I inserted the Nuvaring at 10 am because I had the sample my doctor gave me from November. Later that night at 11:20 I actually read the back of the sample package and it said the ring should be stored for only up to 4 months and i had read somewhere online that it loses effectiveness if you use it after the 4 months it was stored(I had had it stored in a drawer in my room). Anyway, I took out the ring at 11:30 and quickly took my pill because I wanted to be protected. I usually take my pill at 3 pm but it had be 8 and a half hours later. I know that a pill is considered late only 12 hours after you were supposed to take it but is this still true for when starting a new pack? I also thought it would be okay because I was still bleeding when i started my new pill and the pack says that if you start it withing 5 days of your period you'd be protected by I don't know if its the same when you've been on it for 7 months now.

However the next day my SO and I had sex and he wore a condom from start to finish and pulled out before he finished but I thought I had a small incident where I had touched precum and touched myself and that since I had taken my pill late the day before I wouldn't be protected so I took a plan b 8 hours after I had sex. Also in the pack before I remember having to double up one day but I wasn't sure when exactly that happened. Was the plan b necessary? Also with plan b I read the pamphlet and it didn't mention cramps(just lower stomach pains) as a side effect but I'm experiencing cramps and I'm wondering if that is a side effect along with taking my birth control everyday? Could my body just have too much hormones in it?

I'm going to talk to my gynecologist about a new form of birth control because I hate having to take the pill every day and I want to get the ring but I feel worried it might slip out and I won't notice but I like that my periods are lighter and I know when they're coming. I'm also interested in the Paraguard IUD but I'm worried that it will slip out because I haven't had a kid yet and I read somewhere that the IUD has a little higher chance of slipping if you haven't had a kid. I also heard that it can cause more cramps and heavier periods. Thank You!
Karyn
scarleteen staff/volunteer
Posts: 1407
Joined: Sun Jul 27, 2014 3:00 pm
Age: 37
Awesomeness Quotient: I collect condoms.
Primary language: English
Preferred pronouns: she/her
Sexual identity and orientation: queer
Location: Canada

Re: Was it Late? Was it necessary? New BC

Unread post by Karyn »

It is important to take the first pill of a new pack on time, but the suggestion if you're several hours late doing that is to use a backup method like condoms, which you did. You also took Plan B, so you've done everything you possibly can to protect yourself from pregnancy. I wouldn't say the Plan B was necessary, given that a condom was used, but if it's helped you with some peace of mind, then that's not a waste.

As for the side effects, lower abdominal pain is sometimes the language that's used to refer to cramps, but if you're concerned or want clarification on that, you can call the pharmacist you got it from or the phone number in the information pamphlet that came with it.

It sounds like a new form of birth control might be a good choice, and the NuvaRing and IUD are both really excellent options for folks who want to avoid the need to take a pill every day. With the ring, it's unlikely for it to slip out, and if it did you'd notice: the nice thing about it is that you can just pop it back in, and as long as it's been out less than three hours total then your level of protection from pregnancy is the same.

The copper IUD (Paragard) does often increase cramping and cause some heavier periods for folks, although some people find that settles down after six months or so. It doesn't have the benefit of making periods predictable, either, because it isn't hormonal. There are hormonal IUDs like Mirena that are just as effective as the Paragard, though, that don't have the side effect of heavier periods. Any IUD comes with a slight risk of being expelled (slipping out) and yes, that chance is slightly higher for people who haven't been pregnant, but it's a very slight difference. Getting an IUD when you haven't been pregnant can also make the insertion process a bit more uncomfortable, and having it in not as comfortable in the long term, although it really varies from person to person, and there are now a few smaller IUDs available that are supposed to help with that. If you haven't already, you might want to take a look at our page on Intrauterine Devices (IUD, IUC or IUS) to see if one might be a good fit for you.
"Where there is power, there is resistance." -Michel Foucault
Post Reply Previous topicNext topic